Alert archive / Illinois / Blizzard Watches in 2012

Blizzard Watch 1, NWS Paducah, KY

December 24, 20124 states

NWS Paducah, KY issued this blizzard watch at Dec 24, 2012, 1:58 PM CST for 4 states. It took effect at Dec 25, 2012, 6:00 PM CST. It was in force for .

The area

The counties it named.

The facts

Issued
Dec 24, 2012, 1:58 PM CST (19:58 UTC)
In effect from
Dec 25, 2012, 6:00 PM CST
Expired
Dec 25, 2012, 4:49 AM CST
In force
Issued by
NWS Paducah, KY
All 46 counties

Alexander County, IL, Edwards County, IL, Franklin County, IL, Gallatin County, IL, Hamilton County, IL, Hardin County, IL, Jackson County, IL, Jefferson County, IL, Johnson County, IL, Massac County, IL, Perry County, IL, Pope County, IL, Pulaski County, IL, Saline County, IL, Union County, IL, Wabash County, IL, Wayne County, IL, White County, IL, Williamson County, IL, Gibson County, IN, Pike County, IN, Posey County, IN, Spencer County, IN, Vanderburgh County, IN, Warrick County, IN, Ballard County, KY, Carlisle County, KY, Crittenden County, KY, Fulton County, KY, Henderson County, KY, Hickman County, KY, Livingston County, KY, McCracken County, KY, Union County, KY, Webster County, KY, Bollinger County, MO, Butler County, MO, Cape Girardeau County, MO, Carter County, MO, Mississippi County, MO, New Madrid County, MO, Perry County, MO, Ripley County, MO, Scott County, MO, Stoddard County, MO, Wayne County, MO

The radar

The Paducah radar (KPAH), 51 km from the middle of the area, began a volume at 19:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 8.0 hours before the alert went out and 250 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2012-12-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2012-12-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 61 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
491 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
61 m²/s²
0-3 km storm-relative helicity
120 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

421 
WWUS43 KPAH 241958
WSWPAH

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE PADUCAH KY
158 PM CST MON DEC 24 2012

...BLIZZARD CONDITIONS POSSIBLE CHRISTMAS NIGHT AND WEDNESDAY
MORNING... 

.A LOW PRESSURE CENTER WILL TRACK NORTHEAST ACROSS MIDDLE
TENNESSEE ON CHRISTMAS NIGHT. ON THE NORTH AND WEST SIDE OF THE
LOW TRACK...A SWATH OF HEAVY SNOW AND STRONG WINDS MAY CREATE
BLIZZARD CONDITIONS. 

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>005-007-010-014-015-
018-MOZ076-086-087-100-107>112-114-251000-
/O.CAN.KPAH.WS.A.0001.121226T0000Z-121226T1600Z/
/O.NEW.KPAH.BZ.A.0001.121226T0000Z-121226T1800Z/
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-
LIVINGSTON-CRITTENDEN-UNION KY-WEBSTER-HENDERSON-PERRY MO-
BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-RIPLEY-BUTLER-STODDARD-
SCOTT-MISSISSIPPI-NEW MADRID-
INCLUDING THE CITIES OF...MOUNT VERNON...FAIRFIELD...ALBION...
MOUNT CARMEL...PINCKNEYVILLE...WEST FRANKFORT...MCLEANSBORO...
CARMI...CARBONDALE...HERRIN...HARRISBURG...SHAWNEETOWN...
JONESBORO...VIENNA...GOLCONDA...ELIZABETHTOWN...CAIRO...
MOUND CITY...METROPOLIS...FORT BRANCH...PETERSBURG...POSEYVILLE...
EVANSVILLE...BOONVILLE...ROCKPORT...HICKMAN...CLINTON...
BARDWELL...WICKLIFFE...PADUCAH...SMITHLAND...MARION...
MORGANFIELD...DIXON...HENDERSON...PERRYVILLE...MARBLE HILL...
CAPE GIRARDEAU...PIEDMONT...VAN BUREN...DONIPHAN...POPLAR BLUFF...
BLOOMFIELD...SIKESTON...CHARLESTON...NEW MADRID
158 PM CST MON DEC 24 2012

...BLIZZARD WATCH IN EFFECT FROM TUESDAY EVENING THROUGH
WEDNESDAY MORNING...
...WINTER STORM WATCH IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN PADUCAH HAS ISSUED A BLIZZARD
WATCH...WHICH IS IN EFFECT FROM TUESDAY EVENING THROUGH WEDNESDAY
MORNING. THE WINTER STORM WATCH HAS BEEN CANCELLED. 

* SNOWFALL AMOUNTS: THE LOCATION OF THE RAIN SNOW LINE WILL BE
  CRITICAL FOR DETERMINING SNOWFALL AMOUNTS. BASED ON THE CURRENT
  EXPECTED STORM TRACK...THE RAIN SNOW LINE WILL EXTEND FROM
  AROUND NEW MADRID MISSOURI...NORTHEAST ACROSS PADUCAH
  KENTUCKY...TO AROUND EVANSVILLE INDIANA. SNOWFALL AROUND ONE
  FOOT IS QUITE POSSIBLE WHERE THE PRECIPITATION IS ALL SNOW. NEAR
  THE RAIN SNOW LINE...SNOWFALL AMOUNTS ARE MUCH LESS CERTAIN. DUE
  TO POTENTIAL ERRORS IN THE FORECAST STORM TRACK...PAY CLOSE
  ATTENTION TO LATER FORECASTS. 

* WINDS: WINDS ON CHRISTMAS NIGHT WILL INCREASE TO AROUND 25
  MPH...WITH FREQUENT GUSTS FROM 35 TO 45 MPH. THESE STRONG WINDS
  WILL PERSIST INTO WEDNESDAY MORNING.

* TIMING: THE HEAVIEST SNOW AND STRONGEST WINDS ARE EXPECTED TO
  DEVELOP BETWEEN 8 PM AND MIDNIGHT ON CHRISTMAS NIGHT. CONDITIONS
  WILL BEGIN TO IMPROVE BETWEEN 5 AM AND 10 AM ON WEDNESDAY. 

* IMPACTS: BLIZZARD CONDITIONS ARE POSSIBLE IN THE WATCH AREA.
  SHOULD THE WATCH BE UPGRADED TO A BLIZZARD WARNING...EXPECT
  TRAVEL TO BECOME VERY DIFFICULT OR IMPOSSIBLE. BLOWING AND
  DRIFTING SNOW COULD MAKE ROADS IMPASSABLE, WHITEOUT CONDITIONS
  MAY CREATE A LIFE THREATENING SITUATION FOR THOSE VENTURING
  OUTDOORS. 

* OTHER IMPACTS: THE HEAVY WET SNOW AND STRONG WINDS MAY BRING
  DOWN SOME TREES AND POWER LINES. IN ADDITION...SHOVELLING HEAVY
  WET SNOW HAS CAUSED HEART ATTACKS...BACK PROBLEMS...AND OTHER
  ISSUES IN PAST WINTER STORMS.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

A BLIZZARD WATCH MEANS THERE IS A POTENTIAL FOR FALLING AND/OR
BLOWING SNOW WITH STRONG WINDS AND EXTREMELY POOR VISIBILITIES.
THIS CAN LEAD TO WHITEOUT CONDITIONS AND MAKE TRAVEL VERY
DANGEROUS. 

&&

$$

MY
2 follow-up statements
215 
WWUS43 KPAH 242107
WSWPAH

URGENT - WINTER WEATHER MESSAGE...RESENT
NATIONAL WEATHER SERVICE PADUCAH KY
307 PM CST MON DEC 24 2012

...BLIZZARD CONDITIONS POSSIBLE CHRISTMAS NIGHT AND WEDNESDAY
MORNING... 

.A LOW PRESSURE CENTER WILL TRACK NORTHEAST ACROSS MIDDLE
TENNESSEE ON CHRISTMAS NIGHT. ON THE NORTH AND WEST SIDE OF THE
LOW TRACK...A SWATH OF HEAVY SNOW AND STRONG WINDS MAY CREATE
BLIZZARD CONDITIONS. 

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>005-007-010-014-015-
018-MOZ076-086-087-100-107>112-114-251130-
/O.CAN.KPAH.WS.A.0001.121226T0000Z-121226T1600Z/
/O.NEW.KPAH.BZ.A.0001.121226T0000Z-121226T1800Z/
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-
LIVINGSTON-CRITTENDEN-UNION KY-WEBSTER-HENDERSON-PERRY MO-
BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-RIPLEY-BUTLER-STODDARD-
SCOTT-MISSISSIPPI-NEW MADRID-
INCLUDING THE CITIES OF...MOUNT VERNON...FAIRFIELD...ALBION...
MOUNT CARMEL...PINCKNEYVILLE...WEST FRANKFORT...MCLEANSBORO...
CARMI...CARBONDALE...HERRIN...HARRISBURG...SHAWNEETOWN...
JONESBORO...VIENNA...GOLCONDA...ELIZABETHTOWN...CAIRO...
MOUND CITY...METROPOLIS...FORT BRANCH...PETERSBURG...POSEYVILLE...
EVANSVILLE...BOONVILLE...ROCKPORT...HICKMAN...CLINTON...
BARDWELL...WICKLIFFE...PADUCAH...SMITHLAND...MARION...
MORGANFIELD...DIXON...HENDERSON...PERRYVILLE...MARBLE HILL...
CAPE GIRARDEAU...PIEDMONT...VAN BUREN...DONIPHAN...POPLAR BLUFF...
BLOOMFIELD...SIKESTON...CHARLESTON...NEW MADRID
307 PM CST MON DEC 24 2012

...BLIZZARD WATCH IN EFFECT FROM TUESDAY EVENING THROUGH
WEDNESDAY MORNING...
...WINTER STORM WATCH IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN PADUCAH HAS ISSUED A BLIZZARD
WATCH...WHICH IS IN EFFECT FROM TUESDAY EVENING THROUGH WEDNESDAY
MORNING. THE WINTER STORM WATCH HAS BEEN CANCELLED. 

* SNOWFALL AMOUNTS: THE LOCATION OF THE RAIN SNOW LINE WILL BE
  CRITICAL FOR DETERMINING SNOWFALL AMOUNTS. BASED ON THE CURRENT
  EXPECTED STORM TRACK...THE RAIN SNOW LINE WILL EXTEND FROM
  AROUND NEW MADRID MISSOURI...NORTHEAST ACROSS PADUCAH
  KENTUCKY...TO AROUND EVANSVILLE INDIANA. SNOWFALL AROUND ONE
  FOOT IS QUITE POSSIBLE WHERE THE PRECIPITATION IS ALL SNOW. NEAR
  THE RAIN SNOW LINE...SNOWFALL AMOUNTS ARE MUCH LESS CERTAIN. DUE
  TO POTENTIAL ERRORS IN THE FORECAST STORM TRACK...PAY CLOSE
  ATTENTION TO LATER FORECASTS. 

* WINDS: WINDS ON CHRISTMAS NIGHT WILL INCREASE TO AROUND 25
  MPH...WITH FREQUENT GUSTS FROM 35 TO 45 MPH. THESE STRONG WINDS
  WILL PERSIST INTO WEDNESDAY MORNING.

* TIMING: THE HEAVIEST SNOW AND STRONGEST WINDS ARE EXPECTED TO
  DEVELOP BETWEEN 8 PM AND MIDNIGHT ON CHRISTMAS NIGHT. CONDITIONS
  WILL BEGIN TO IMPROVE BETWEEN 5 AM AND 10 AM ON WEDNESDAY. 

* IMPACTS: BLIZZARD CONDITIONS ARE POSSIBLE IN THE WATCH AREA.
  SHOULD THE WATCH BE UPGRADED TO A BLIZZARD WARNING...EXPECT
  TRAVEL TO BECOME VERY DIFFICULT OR IMPOSSIBLE. BLOWING AND
  DRIFTING SNOW COULD MAKE ROADS IMPASSABLE, WHITEOUT CONDITIONS
  MAY CREATE A LIFE THREATENING SITUATION FOR THOSE VENTURING
  OUTDOORS. 

* OTHER IMPACTS: THE HEAVY WET SNOW AND STRONG WINDS MAY BRING
  DOWN SOME TREES AND POWER LINES. IN ADDITION...SHOVELLING HEAVY
  WET SNOW HAS CAUSED HEART ATTACKS...BACK PROBLEMS...AND OTHER
  ISSUES IN PAST WINTER STORMS.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

A BLIZZARD WATCH MEANS THERE IS A POTENTIAL FOR FALLING AND/OR
BLOWING SNOW WITH STRONG WINDS AND EXTREMELY POOR VISIBILITIES.
THIS CAN LEAD TO WHITEOUT CONDITIONS AND MAKE TRAVEL VERY
DANGEROUS. 

&&

$$

MY
916 
WWUS43 KPAH 251049
WSWPAH

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE PADUCAH KY
449 AM CST TUE DEC 25 2012

...BLIZZARD CONDITIONS EXPECTED TONIGHT AND WEDNESDAY MORNING...

.A LOW PRESSURE CENTER WILL TRACK NORTHEAST ACROSS MIDDLE
TENNESSEE LATE TONIGHT AND WEDNESDAY MORNING. ON THE NORTH AND
WEST SIDE OF THE LOW TRACK...A SWATH OF VERY HEAVY SNOW AND STRONG
WINDS WILL CREATE BLIZZARD CONDITIONS.

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>005-007-010-014-015-
018-MOZ076-086-087-100-107>112-114-252230-
/O.UPG.KPAH.BZ.A.0001.121226T0000Z-121226T1800Z/
/O.NEW.KPAH.BZ.W.0001.121226T0000Z-121226T1800Z/
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-
LIVINGSTON-CRITTENDEN-UNION KY-WEBSTER-HENDERSON-PERRY MO-
BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-RIPLEY-BUTLER-STODDARD-
SCOTT-MISSISSIPPI-NEW MADRID-
INCLUDING THE CITIES OF...MOUNT VERNON...FAIRFIELD...ALBION...
MOUNT CARMEL...PINCKNEYVILLE...WEST FRANKFORT...MCLEANSBORO...
CARMI...CARBONDALE...HERRIN...HARRISBURG...SHAWNEETOWN...
JONESBORO...VIENNA...GOLCONDA...ELIZABETHTOWN...CAIRO...
MOUND CITY...METROPOLIS...FORT BRANCH...PETERSBURG...POSEYVILLE...
EVANSVILLE...BOONVILLE...ROCKPORT...HICKMAN...CLINTON...
BARDWELL...WICKLIFFE...PADUCAH...SMITHLAND...MARION...
MORGANFIELD...DIXON...HENDERSON...PERRYVILLE...MARBLE HILL...
CAPE GIRARDEAU...PIEDMONT...VAN BUREN...DONIPHAN...POPLAR BLUFF...
BLOOMFIELD...SIKESTON...CHARLESTON...NEW MADRID
449 AM CST TUE DEC 25 2012

...BLIZZARD WARNING IN EFFECT FROM 6 PM THIS EVENING TO NOON CST
WEDNESDAY...

THE NATIONAL WEATHER SERVICE IN PADUCAH HAS ISSUED A BLIZZARD
WARNING...WHICH IS IN EFFECT FROM 6 PM THIS EVENING TO NOON CST
WEDNESDAY. THE BLIZZARD WATCH IS NO LONGER IN EFFECT. 

* SNOWFALL AMOUNTS: ACROSS SOUTHERN ILLINOIS...THE IMMEDIATE
  EVANSVILLE AREA...AND SOUTHWESTWARD ALONG THE OHIO RIVER INTO
  THE PURCHASE AREA OF WEST KENTUCKY...8 TO 11 INCHES OF SNOWFALL
  IS EXPECTED. OVER SOUTHEAST MISSOURI 4 TO 8 INCHES CAN BE
  EXPECTED. SOME LOCALIZED AREAS MAY SEE VERY INTENSE BANDING
  WHERE OVER A FOOT OF SNOW WILL BE POSSIBLE.

* WINDS: WINDS TONIGHT WILL INCREASE TO AROUND 25 MPH...WITH
  FREQUENT GUSTS FROM 30 TO 40 MPH. THESE STRONG WINDS WILL
  PERSIST THROUGH WEDNESDAY MORNING. THE COMBINATION OF THESE
  GUSTY WINDS AND THE FALLING SNOW AND POSSIBLY BLOWING SNOW MAY
  REDUCE VISIBILITIES TO UNDER A QUARTER MILE AT TIMES.

* TIMING: SNOWS WILL GRADUALLY SPREAD NORTH AND EAST OVER THE
  REGION THROUGH THE EVENING. THE HEAVIEST SNOWS AND STRONGEST
  WINDS ARE EXPECTED TO DEVELOP BETWEEN MIDNIGHT TO 6 AM
  WEDNESDAY. CONDITIONS WILL BEGIN TO IMPROVE BETWEEN 8 AM AND
  NOON ON WEDNESDAY.

* IMPACTS: BLIZZARD CONDITIONS ARE EXPECTED. EXPECT TRAVEL TO
  BECOME VERY DIFFICULT OR IMPOSSIBLE. BLOWING AND DRIFTING SNOW
  COULD MAKE ROADS IMPASSABLE THROUGH MUCH OF THE DAY WEDNESDAY.
  WHITEOUT CONDITIONS MAY CREATE A LIFE THREATENING SITUATION FOR
  THOSE VENTURING OUTDOORS. BLOWING SNOW MAY CONTINUE INTO
  WEDNESDAY AFTERNOON OVER PORTIONS OF THE AREA...SO THE WARNING
  MAY NEED TO BE EXTENDED INTO WEDNESDAY AFTERNOON...ESPECIALLY IN
  THE EAST.

* OTHER IMPACTS: THE HEAVY WET SNOW AND STRONG WINDS MAY BRING
  DOWN SOME TREES AND POWER LINES. IN ADDITION...SHOVELLING HEAVY
  WET SNOW HAS CAUSED HEART ATTACKS...BACK PROBLEMS...AND OTHER
  ISSUES IN PAST WINTER STORMS.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

A BLIZZARD WARNING MEANS SEVERE WINTER WEATHER CONDITIONS ARE
EXPECTED OR OCCURRING. FALLING AND BLOWING SNOW WITH STRONG WINDS
AND POOR VISIBILITIES ARE LIKELY. THIS WILL LEAD TO WHITEOUT
CONDITIONS...MAKING TRAVEL EXTREMELY DANGEROUS. DO NOT TRAVEL. IF
YOU MUST TRAVEL...HAVE A WINTER SURVIVAL KIT WITH YOU. IF YOU GET
STRANDED...STAY WITH YOUR VEHICLE.

&&

$$

KYZ006-008-009-011>013-016-019-020-252230-
/O.NEW.KPAH.BZ.W.0001.121226T0000Z-121226T1800Z/
GRAVES-MARSHALL-CALLOWAY-LYON-TRIGG-CALDWELL-HOPKINS-DAVIESS-
MCLEAN-
INCLUDING THE CITIES OF...MAYFIELD...BENTON...MURRAY...
EDDYVILLE...CADIZ...PRINCETON...MADISONVILLE...OWENSBORO...
CALHOUN
449 AM CST TUE DEC 25 2012

...BLIZZARD WARNING IN EFFECT FROM 6 PM THIS EVENING TO NOON CST
WEDNESDAY...

THE NATIONAL WEATHER SERVICE IN PADUCAH HAS ISSUED A BLIZZARD
WARNING...WHICH IS IN EFFECT FROM 6 PM THIS EVENING TO NOON CST
WEDNESDAY. 

* SNOWFALL AMOUNTS: ACROSS WEST KENTUCKY TO THE WEST OF A LINE
  FROM MURRAY TO HENDERSON...8 TO 11 INCHES IS EXPECTED. FARTHER
  EAST TO A LINE FROM CADIZ TO OWENSBORO 4 TO 8 INCHES IS
  EXPECTED.

* WINDS: WINDS TONIGHT WILL INCREASE TO AROUND 25 MPH...WITH
  FREQUENT GUSTS FROM 30 TO 40 MPH. THESE STRONG WINDS WILL
  PERSIST THROUGH WEDNESDAY MORNING. THE COMBINATION OF THESE
  GUSTY WINDS AND THE FALLING SNOW AND POSSIBLY BLOWING SNOW MAY
  REDUCE VISIBILITIES TO UNDER A QUARTER MILE AT TIMES.

* TIMING: THE PRECIPITATION MAY BEGIN AS RAIN OR A MIX OF RAIN AND
  SNOW EARLY THIS EVENING...BUT IT WILL BECOME ALL SNOW BY AROUND
  MIDNIGHT. THE HEAVIEST SNOWS AND STRONGEST WINDS ARE EXPECTED TO
  DEVELOP BETWEEN MIDNIGHT TO 6 AM WEDNESDAY. CONDITIONS WILL
  BEGIN TO IMPROVE BETWEEN 9 AM AND NOON ON WEDNESDAY.

* IMPACTS: BLIZZARD CONDITIONS ARE EXPECTED. EXPECT TRAVEL TO
  BECOME VERY DIFFICULT OR IMPOSSIBLE. BLOWING AND DRIFTING SNOW
  COULD MAKE ROADS IMPASSABLE THROUGH MUCH OF THE DAY WEDNESDAY.
  WHITEOUT CONDITIONS MAY CREATE A LIFE THREATENING SITUATION FOR
  THOSE VENTURING OUTDOORS. BLOWING SNOW MAY CONTINUE INTO
  WEDNESDAY AFTERNOON OVER PORTIONS OF THE AREA...SO THE WARNING
  MAY NEED TO BE EXTENDED INTO WEDNESDAY AFTERNOON...ESPECIALLY IN
  THE EAST.

* OTHER IMPACTS: THE HEAVY WET SNOW AND STRONG WINDS MAY BRING
  DOWN SOME TREES AND POWER LINES. IN ADDITION...SHOVELLING HEAVY
  WET SNOW HAS CAUSED HEART ATTACKS...BACK PROBLEMS...AND OTHER
  ISSUES IN PAST WINTER STORMS.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

A BLIZZARD WARNING MEANS SEVERE WINTER WEATHER CONDITIONS ARE
EXPECTED OR OCCURRING. FALLING AND BLOWING SNOW WITH STRONG WINDS
AND POOR VISIBILITIES ARE LIKELY. THIS WILL LEAD TO WHITEOUT
CONDITIONS...MAKING TRAVEL EXTREMELY DANGEROUS. DO NOT TRAVEL. IF
YOU MUST TRAVEL...HAVE A WINTER SURVIVAL KIT WITH YOU. IF YOU GET
STRANDED...STAY WITH YOUR VEHICLE.

&&

$$

KYZ017-021-022-252230-
/O.NEW.KPAH.WS.A.0002.121226T0600Z-121226T1800Z/
CHRISTIAN-MUHLENBERG-TODD-
INCLUDING THE CITIES OF...HOPKINSVILLE...GREENVILLE...ELKTON
449 AM CST TUE DEC 25 2012

...WINTER STORM WATCH IN EFFECT FROM LATE TONIGHT THROUGH
WEDNESDAY MORNING...

THE NATIONAL WEATHER SERVICE IN PADUCAH HAS ISSUED A WINTER STORM
WATCH...WHICH IS IN EFFECT FROM LATE TONIGHT THROUGH WEDNESDAY
MORNING. 

* TIMING: RAIN WILL CHANGE OVER TO SNOW LATE TONIGHT IN AREAS
  ALONG AND EAST OF A LINE FROM FT CAMPBELL TO GREENVILLE
  KENTUCKY. THERE IS STILL CONSIDERABLE UNCERTAINTY IN THE TIMING
  OF THE CHANGE OVER...BUT AT THIS TIME CONFIDENCE IS INCREASING
  IN THE POTENTIAL FOR 4 INCHES OR MORE OF SNOWFALL LATE TONIGHT
  AND WEDNESDAY MORNING.

* MAIN IMPACT: THE POTENTIAL HEAVY SNOW COULD MAKE MANY ROADS
  IMPASSABLE. THE COMBINATION OF THE HEAVY SNOW AND GUSTY NORTH
  WINDS COULD RESULT IN CONSIDERABLE DRIFTING OF SNOW THROUGH THE
  DAY WEDNESDAY. TRAVEL THROUGH THIS REGION MAY BECOME VERY
  HAZARDOUS

* OTHER IMPACTS: THE HEAVY WET SNOW AND STRONG WINDS MAY BRING
  DOWN SOME TREES AND POWER LINES. IN ADDITION...SHOVELLING HEAVY
  WET SNOW HAS CAUSED HEART ATTACKS...BACK PROBLEMS...AND OTHER
  ISSUES IN PAST WINTER STORMS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WINTER STORM WATCH MEANS THERE IS A POTENTIAL FOR SIGNIFICANT
SNOW...SLEET...OR ICE ACCUMULATIONS THAT WOULD GREATLY IMPACT
TRAVEL. STAY TUNED FOR LATER STATEMENTS. THIS WATCH WILL BE
UPGRADED TO A WARNING IF WINTER STORM CONDITIONS BECOME MORE
CERTAIN.

&&

$$

DRS

What forecasters said that day

The local office's own words before this blizzard watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before this blizzard watch went out at Dec 24, 1:47 PM CST, 11 minutes earlier.

Area forecast discussion, Dec 24, 1:47 PM CST, 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
147 PM CST MON DEC 24 2012

.SHORT TERM...(TONIGHT THROUGH WEDNESDAY)
ISSUED AT 128 PM CST MON DEC 24 2012

LATEST 12Z MODEL GUIDANCE IS CONVERGING ON A LOW TRACK THAT BRINGS A
POTENTIALLY CRIPPLING SNOWSTORM TO PORTIONS OF THE FORECAST AREA.
FULL BLOWN BLIZZARD CONDITIONS ARE STRONGLY INDICATED BY THE 12Z GFS
IN MUCH OF THE CURRENT WATCH AREA. THE GFS HAS BEEN QUITE CONSISTENT
SO FAR...AND STILL REPRESENTS A CONSENSUS SOLUTION. THE 12Z NAM HAS
TRENDED FURTHER SOUTH AND CLOSER TO THE GFS. THE CONSENSUS SOLUTION
TAKES A SURFACE LOW FROM NORTHERN MISSISSIPPI ACROSS MID TENNESSEE
CHRISTMAS NIGHT...THEN INTO EASTERN KENTUCKY WEDNESDAY. THERE HAS
BEEN A SOUTHWARD SHIFT IN THE TRACK OF THE MID LEVEL LOW...WHICH IS
ONLY SLIGHTLY DISPLACED FROM THE SURFACE LOW TRACK IN THE 12Z GFS.

THE CONSENSUS SOLUTION PLACES THE DEFORMATION ZONE AND ASSOCIATED
HEAVY QPF OVER THE LOWER OHIO VALLEY. CONCERNING THE POTENTIAL FOR
BLIZZARD CONDITIONS...THE TWO CRITERIA ARE VISIBILTY AND WINDS. VERY
INTENSE SNOWFALL RATES ASSOCIATED WITH STRONG MID LEVEL FORCING AND
WEAK INSTABILITY WILL TAKE CARE OF THE VISIBILITY CRITERIA. THOUGH
THE SURFACE LOW PRESSURE CENTER WILL NOT BE ESPECIALLY DEEP...THE
MODELS DEPICT A TIGHT GRADIENT THAT WILL RESULT IN STRONG WINDS.
LOOKING AT GUST POTENTIAL IN BUFKIT...THE 06Z GFS MIXING ALGORITHM
INDICATED GUSTS IN THE 40 TO 50 MPH RANGE LATE TUESDAY NIGHT. NAM IS
MORE MARGINAL FOR WIND GUSTS MEETING BLIZZARD CRITERIA...BUT CLOSE
ENOUGH THAT AN UPGRADE TO A BLIZZARD WATCH OR WARNING APPEARS
NECESSARY.

THE RAIN/SNOW LINE IS STILL THE CRUX OF THE PROBLEM THIS FORECAST
CYCLE. BASED ON A BLEND OF THERMAL PROFILES FROM THE NAM AND
GFS...THE RAIN/SNOW LINE SHOULD BE SOMEWHERE NEAR THE KEVV/KPAH
CORRIDOR FOR MUCH OF THE EVENT. GIVEN THE INTENSITY OF THE PRECIP
RATES...EVEN A SHORT DURATION OF SNOW WOULD RESULT IN A SIGNIFICANT
ACCUMULATION. IT APPEARS THE SNOWFALL GRADIENT WILL BE RATHER
TIGHT...AND PLACEMENT OF THE GRADIENT IS STILL IN FLUX. FURTHER
MODEL RUNS WILL NARROW DOWN THE PLACEMENT OF THE GRADIENT. WHERE
PRECIP IS MOSTLY SNOW IN SOUTHERN ILLINOIS AND SE MISSOURI...MODEL
QPF EASILY SUPPORTS A FOOT OF SNOW. THUNDER WILL LIKELY ACCOMPANY
THE HEAVIEST BANDS OF PRECIP. NEEDLESS TO SAY...THIS WILL BE A VERY
HIGH IMPACT EVENT. THE COMBINATION OF STRONG WINDS AND HEAVY WET
SNOW WILL LIKELY CAUSE POWER OUTAGES.

THE TIMING OF THE PRECIP HAS CHANGED LITTLE FROM EARLIER THINKING.
RAIN OR A MIX OF SNOW AND RAIN WILL SPREAD UP FROM THE SOUTH LATE ON
CHRISTMAS DAY...POSSIBLY AS FAR NORTH AS KPAH/KCGI BY EVENING. THE
TIMING OF THE HEAVIEST PRECIP APPEARS TO BE IN THE 03Z TO 12Z TIME
FRAME. PRECIP SHOULD WIND DOWN ON WEDNESDAY...BUT STRONG WINDS WILL
PERSIST THROUGH MUCH OF THE DAY. THE MODELS HAVE TRENDED JUST A
LITTLE SLOWER WITH THE DEPARTURE OF THE SYSTEM. WINTER HEADLINES
WILL LIKELY BE EXTENDED THROUGH THE DAY WEDNESDAY.

OTHERWISE...THE FORECAST FOR TONIGHT AND TUESDAY IS RELATIVELY
QUIET. DENSE FOG HAS BURNED OFF IN MOST AREAS THIS MORNING. COLDER
AIR WILL FILTER INTO THE REGION THROUGH TONIGHT. WARMING WILL BE
LIMITED BY INCREASING NORTHEAST WINDS AND CLOUDS ON CHRISTMAS.

.LONG TERM...(WEDNESDAY NIGHT THROUGH MONDAY)
ISSUED AT 128 PM CST MON DEC 24 2012

AFTER THE CHRISTMAS NIGHT BLIZZARD...THE FOCUS SHIFTS TO THE NEXT
POTENTIAL WINTER WEATHER EVENT...WHICH OCCURS TOWARD THE END OF
THE WEEK. TODAY'S RUNS SUPPORT THE MID SHIFT DECISION TO ELIMINATE
PCPN MENTION UNTIL FRIDAY NIGHT. THEREFORE WE WILL LEAVE FRIDAY
DRY DURING THE DAY.

FRIDAY NIGHT...IT STILL LOOKS LIKE BOTH THE ECMWF/GFS SUGGEST A
LIGHT OVER-RUNNING PCPN EVENT ON ISENTROPIC UPGLIDE/WAA IN LIEU OF
AN INVERTED TROF PASSAGE. AND THERE IS QUESTION WHERE THE
RAIN/SNOW LINE WILL BE/CERTAINLY DURING THE EVENING HOURS/BEFORE
THE PCPN CAN CHANGE TO ALL SNOW MOST LOCALES AFTER MIDNIGHT. QPF
IS BEST SOUTH/WHERE IT'S WARMEST AND MAY START AS LIQUID. MODEL
FORECAST SOUNDINGS SHOW BY THE TIME IT GETS COLD ENOUGH...THE DRY
AIR IS ALREADY WORKING DOWN THRU THE -10C TO -20C LAYER...THUS
MAKING ANY SNOWFALL OUTSIDE OF MAYBE AN ONSET 1-2 HOUR WINDOW...A
VERY LIGHT SNOWFALL.

GIVEN THE SIGNIFICANT HEDGE TO RAIN/SNOW LINE AND QPF...WILL
MAINTAIN EITHER/OR WORDING ON INITIAL CHANGE-OVER AND THEN TAPER
OFF TO SLGT CHANCE MENTIONS IN THE WRAP AROUND ASPECT OF THE STORM
SATURDAY BEFORE ENDING POPS BY SATURDAY NIGHT. LIGHT QPF SHOULD
MEAN LIGHT ACCUMS/IF ANY BUT WILL CONTINUE TO MONITOR THIS
CLOSELY/ESP AFTER CHRISTMAS NIGHT STORM HITS/WITH REGARD TO
THERMAL IMPACTS. STILL COULD SEE AN INCH OR TWO IN A SUPPORTIVE
SCENARIO...TO JUST TRACE AMOUNTS IF THINGS DON'T COME TOGETHER.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z TUESDAY AFTERNOON)
ISSUED AT 128 PM CST MON DEC 24 2012

BACK EDGE OF IFR-MVFR CIGS DEPARTING TO THE EAST OF KOWB IN NEXT
HOUR OR TWO. CLEARING IN BETWEEN...BUT ANOTHER AREA OF IFR
CIGS/MVFR VSBYS MAY ADVECT ACROSS NRN TAF SITES (KEVV/KOWB) LATER
THIS PM. SOUNDINGS SHOW ALL TAF SITES DEVELOP MVFR CLOUDS/VSBYS
AGAIN TONIGHT...ALTHOUGH IT SHOWS THE LAYER AS VERY SHALLOW. WILL
GO AHEAD AND INCLUDE A DECK BASED ON PERSISTENCE CONDITIONS BUT
WARY OF SHALLOW-NESS WITH SATELLITE SHOWING PRETTY STRONG DRY
WEDGE (SOMETHING TO MONITOR) OTHERWISE. NW WINDS WILL SHIFT AROUND
TO THE NORTH TONIGHT AND START TO STIFFEN UPON TURNING NE TMRW AM.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...BLIZZARD WATCH FROM TUESDAY EVENING THROUGH WEDNESDAY MORNING
     FOR ILZ075>078-080>094.

MO...BLIZZARD WATCH FROM TUESDAY EVENING THROUGH WEDNESDAY MORNING
     FOR MOZ076-086-087-100-107>112-114.

IN...BLIZZARD WATCH FROM TUESDAY EVENING THROUGH WEDNESDAY MORNING
     FOR INZ081-082-085>088.

KY...BLIZZARD WATCH FROM TUESDAY EVENING THROUGH WEDNESDAY MORNING
     FOR KYZ001>005-007-010-014-015-018.

&&
Hazardous weather outlook, Dec 24, 9:53 AM CST, 4 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
953 AM CST MON DEC 24 2012

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-251100-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
953 AM CST MON DEC 24 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY...AND SOUTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

A WINTER STORM WATCH HAS BEEN ISSUED FOR SOUTHEAST MISSOURI...
SOUTHERN ILLINOIS...AND ALSO PARTS OF SOUTHWEST INDIANA AND ALONG
THE OHIO RIVER IN WESTERN KENTUCKY. LOCATIONS INCLUDED IN THE
WATCH AREA ARE GENERALLY NORTHWEST OF A LINE FROM BOONEVILLE
INDIANA...DOWN THROUGH PADUCAH KENTUCKY...TO HICKMAN KENTUCKY.
HEAVY SNOW AND STRONG WINDS ARE POSSIBLE IN THE WATCH
AREA...MAINLY FROM CHRISTMAS NIGHT INTO WEDNESDAY MORNING. CHECK
THE WINTER STORM WATCH PRODUCT FOR MORE DETAILS.

OUTSIDE THE WATCH AREA...HEAVY RAIN WILL CHANGE TO SNOW LATER
CHRISTMAS NIGHT. ANY CHANGE IN THE FORECAST STORM TRACK WOULD
CAUSE A SHIFT IN THE LOCATION OF HEAVIEST SNOW.

ISOLATED THUNDERSTORMS ARE ALSO POSSIBLE CHRISTMAS NIGHT...BUT NO
SEVERE STORMS ARE EXPECTED.

ANOTHER CHANCE OF SNOW COULD ARRIVE ABOUT FRIDAY NIGHT...BUT THIS
SYSTEM APPEARS WEAKER THAN THE CHRISTMAS NIGHT STORM.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE REQUESTED TO REVIEW SNOWFALL MEASUREMENT TECHNIQUES
IN ADVANCE OF THE UPCOMING SNOW STORM.

The office that day

Everything else NWS Paducah, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 24, 4:21 AM CSTDense Fog AdvisoryPAHPosey, Spencer, Vanderburgh, Warrick5 hr

Nearby

Blizzard Watches in Illinois, 2012Blizzard Watches in Missouri, 2012Blizzard Watches in Kentucky, 2012Every blizzard watch in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.